Pennsylvania, 2020

Damaging Winds in Pennsylvania, February 7, 2020

February 7, 2020 · NWS CTP · 7 events in 2 counties and zones

A line of showers and low-topped thunderstorms pushed across the Lower Susquehanna Valley during the mid-morning hours of February 7, 2020. There was sporadic wind damage reported with this line, affecting parts of York and Lancaster counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of showers and low-topped thunderstorms pushed across the Lower Susquehanna Valley during the mid-morning hours of February 7, 2020. There was sporadic wind damage reported with this line, affecting parts of York and Lancaster counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 7, 7:12 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 7, 7:12 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
712 AM EST Fri Feb 7 2020

.SYNOPSIS...
Rain, some moderate in intensity, will spread across the
region during the predawn hours today as low pressure over
the Central Appalachians moves northeast and quickly
intensifies as it crosses Eastern Pennsylvania late this
morning.

Rain will change to snow from east to west during the mid
to late morning hours, and the snow will fall heavy for a 2 or
3 hour period at the rate of 1 to 2 inches per hour. The
heaviest snow, over 6 inches, will fall across the North-
Central Mountains later this morning.

Rain will change to snow late this morning across the region
near and to the Southeast of Interstate 81 with a coating to a
few inches possible.

Gusty northwest winds, over 40 mph across the southeast
third of the state, and seasonably cold temperatures will
follow for this afternoon into Saturday with bands of lake
effect snow showers impacting mainly the Northern and Western
Mountains of Pennsylvania with light additional accumulations.

Temperatures are forecast to trend warmer into next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Rapidly changing weather conditions for the morning and midday
hours today as low pressure over the Central Appalachians moves
northeast and rapidly intensifies to near record low pressure
values for the month of February in Pennsylvania.

The low will take a track across Southeastern PA late this
morning and rain that will be falling at moderate to heavy
intensity at times prior to daybreak will change over to a 2-5
hour period of moderate heavy snow as colder air surges into the
region throughout the day.

Followed a blend of WPC snowfall graphics, HREF and NBM for
snowfall totals in our CWA where Advisory amounts are forecast
for much of the NW half of the state, with Warning values of 6-9
inches likely across the Mountains to the north and Northeast of
KIPT where intense FGEN forcing will occur within the 12Z-17Z
times frame. Slightly earlier between the RT 219 and I-99/RT 220
corridors. Changeover time from rain to snow east of RT11/15 in
the Susq Valley will be about 14-15Z.

Snowfall rates of 1-2+ inches per hour over an hour or two
period are likely with very poor vsbys and road conditions from
this quick hitting Winter Storm.

To complicate matters, the strong P-Gradient over the east as
the low bombs out, will lead to some strong wind gusts to around
50 mph this afternoon, as deep subsidence and vertical mixing
taps 40-45 kts winds from several KFT AGL.

Temps will drop sharply by 12 to 15 deg F within just a
few hour period this morning (then more slowly afterward), as
the sfc cold front slides through and the Low Pressure Center
strengthens rapidly over the Lehigh Valley and Poconos.

Transition to lake effect and upslope snow showers across the
Alleghenies later today and this evening with additional light
accumulations continuing on a gusty northwest wind.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
A little wrap around snow/snow showers within the NW flow for
tonight into Sat. Otherwise, mostly dry and cold conditions are
expected for the weekend.

A small area of light snow continues to be generated by many
models during the Sat PM/Sun AM timeframe as a fast moving upper
level disturbance/left exit region of a 100 kt jetlet moves east
from the Lower Ohio River Valley.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Medium range guidance is in good agreement early next week,
tracking a fast-moving shortwave north of the state, with a
dying cold front sagging south across the state Monday. A plume
of anomalous pwats accompanying the fropa should yield a good
chance of rain, the steadiest of which is likely over the Laurel
Highlands due to orographic forcing. A wave of low pressure is
then likely to form on stalled front south of the Mason Dixon,
bringing the potential for lingering rain over southern Pa into
early Tuesday. Surface ridging is progged over the region later
Tuesday. However, can't rule out scattered rain/snow showers
with the passage of an upper level shortwave late Tuesday/Tues
night.

Both the 18Z GEFS and 12Z ECENS support fair weather Wednesday,
as surface high pressure builds over the state. After that,
model spread/forecast uncertainty ramp up considerably. The
NAEFS indicates a cold front passage early Thursday, possibly
accompanied by a few rain/snow showers. The EC and EC ensemble
support a less progressive upper level pattern with a surface
low lifting northeast through the Ohio Valley late next week,
bringing a chance of rain, or snow to rain, across central Pa.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Widespread IFR/LIFR conditions expected to continue this
morning across central PA airspace. Rain will transition to
snow from west to east through 15Z with a brief period of icy
mix possible during changeover. A stripe of moderate to locally
heavy snow is probable between 12-16Z from KJST through KUNV
and KIPT.

Winds will increase quickly from the northwest (280-310 degrees)
by mid morning with frequent gusts in the 25-35kt range expected
through the afternoon. The northwest/downslope flow will spell
improvement to the east of the Alleghenies with return to VFR
expected everywhere except KBFD/KJST by mid afternoon. Snow
showers and MVFR/IFR conditions will linger over the western
mtns into the evening.

.Outlook...

Sat...Light snow possible at night, mainly south.

Sun...Evening light snow possible northwest Pa.

Mon...Rain/low cigs possible, mainly Laurel Highlands.

Tue...AM rain/low cigs possible, mainly southeast Pa.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 2 PM EST this afternoon for PAZ037-
041-042.
Winter Weather Advisory until 1 PM EST this afternoon for
PAZ004>006-010>012-017>019-045-046.
Winter Weather Advisory until 2 PM EST this afternoon for
PAZ053-058.
Wind Advisory until 7 PM EST this evening for PAZ035-036-
056>059-063>066.
Winter Weather Advisory until 7 PM EST this evening for PAZ024-
033.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Fitzgerald/Lambert
AVIATION...Steinbugl
Hazardous weather outlook, Feb 7, 4:31 AM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
431 AM EST Fri Feb 7 2020

PAZ041-042-080945-
Northern Lycoming-Sullivan-
431 AM EST Fri Feb 7 2020

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations.

PAZ035-036-056-057-059-063>066-080945-
Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
431 AM EST Fri Feb 7 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations and
any damage.

PAZ019-045-046-080945-
Southern Centre-Southern Clinton-Southern Lycoming-
431 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations.

PAZ024-033-080945-
Cambria-Somerset-
431 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations.

PAZ025>028-034-049>052-080945-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Union-Snyder-Montour-
Northumberland-
431 AM EST Fri Feb 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations.

PAZ004>006-080945-
Warren-McKean-Potter-
431 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure moving out of the midwest will likely bring a several
hour period of snow and mixed precipitation Sunday night into
Monday. Several inches of snow topped by a glazing of ice is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations.

PAZ053-080945-
Columbia-
431 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations.

PAZ010>012-017-018-080945-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
431 AM EST Fri Feb 7 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations.

PAZ037-080945-
Tioga-
431 AM EST Fri Feb 7 2020

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure moving out of the midwest will likely bring a several
hour period of snow and mixed precipitation Sunday night into
Monday. Several inches of snow topped by a glazing of ice is
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations.

PAZ058-080945-
Schuylkill-
431 AM EST Fri Feb 7 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS
EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations and other
significant weather in the form of wind damage.

Lambert

In the hours before

Special weather statement, Feb 7, 5:46 AM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service State College PA
546 AM EST Fri Feb 7 2020

PAZ005-006-010>012-017-018-024-025-033-034-037-071500-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
546 AM EST Fri Feb 7 2020

...Heavy snow will cause very poor travel conditions for the peak
morning commute hours to work and school today...

Heavy rain will be changing over to heavy snow around or shortly
after daybreak today. The snow will fall at the rate of up to 2
inches per hour, which will cause visibility to be near zero at
times.

This quick hitting winter storm will bring snowfall amounts by
late this morning in the range of 2 to 3 inches in the valleys,
to as much as 5 or 6 inches on the ridge tops.

Postpone travel, if possible, until this afternoon when the snow
will have tapered to scattered snow showers. Snowfall rates this
heavy will create extremely dangerous travel conditions.

Lambert
Special weather statement, Feb 7, 8:09 AM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
809 AM EST Fri Feb 7 2020

PAZ058-064-065-071400-
York PA-Adams PA-Schuylkill PA-
809 AM EST Fri Feb 7 2020

...SPECIAL WEATHER STATEMENT FOR PARTS OF SCHUYLKILL...ADAMS...AND
YORK COUNTIES UNTIL 900 AM EST...

At 808 AM EST, Doppler radar indicated strong, gusty winds with
heavy showers along a line extending from Lake Meade to Parkville to
Eldersburg. Movement was northeast at 55 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
York, Lower Allen, Hanover, Weigelstown, Parkville, Red Lion, Spry,
Dallastown, Hampton, Shiloh, East York, Stonybrook-Wilshire, West
York, Shrewsbury, Codorus, Grantley, Valley Green, Tyler Run-Queens
Gate, McSherrystown and Valley View.

LAT...LON 3972 7702 3999 7714 4017 7695 4017 7691
      4019 7693 4022 7690 4018 7676 4049 7646
      4056 7654 4062 7647 4050 7641 4050 7645
      4019 7675 4015 7675 4006 7666 4005 7653
      3995 7648 3991 7639 3972 7624
TIME...MOT...LOC 1308Z 224DEG 46KT 3997 7706 3977 7697 3943 7695

Colbert

The radar

The Sterling radar (KLWX), 106 km away, was scanning. The volume nearest the first event began at 13:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
February 7, 8:20 AM EST
Where
York County, 0.39 mi W of Jacobs Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.830, -76.927

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a home in Heidelberg Township.

Thunderstorm Wind, York

When
February 7, 8:20 AM EST
Where
York County, 1.01 mi S of Bandana
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.736, -76.928

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in West Manheim Township.

Thunderstorm Wind, York

When
February 7, 8:25 AM EST
Where
York County, 1.4 mi SW of Bonnair
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
39.737, -76.790

A severe thunderstorm producing winds estimated near 70 mph produced damage to several farm buildings at Brodbeck Road and Fiscal Road. A roof was blown off of a barn, with a partial collapse of the structure. A silo was destroyed, with debris strewn several hundred yards. Numerous trees were downed as well.

Thunderstorm Wind, York

When
February 7, 8:35 AM EST
Where
York County, 0.89 mi SE of Leaders Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.909, -76.691

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Spry in York Township.

Thunderstorm Wind, Lancaster

When
February 7, 8:50 AM EST
Where
Lancaster County, 0.81 mi W of Bethesda
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.850, -76.315

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in near Holtwood in Martic Township.

Thunderstorm Wind, Lancaster

When
February 7, 8:55 AM EST
Where
Lancaster County, 0.87 mi SW of Mechanicsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.113, -76.394

A severe thunderstorm producing winds estimated near 60 mph knocked down many large trees along Landisville Road between Spooky Nook Road and Graystone Road.

Thunderstorm Wind, Lancaster

When
February 7, 9:02 AM EST
Where
Lancaster County, 0.53 mi E of (Lns)lancaster Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.120, -76.290

A severe thunderstorm produced winds measured at 58 mph by the ASOS at Lancaster Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875658, 875660, 875659, 875661, 875662, 875663, 875664.